Volume 86 - 2023 - Fasc.1 - Case reports
The pitfalls of 68Ga-DOTATATE Imaging. A case report
Neuroendocrine tumors (NETs) are a heterogeneous group of
tumors exhibiting diverse clinical and biological characteristics.
Despite the diverse nature of these neoplasms, they share common
molecular targets which can be used with the help of nuclear
medicine techniques for both imaging and therapy.
68Ga-DOTATATE was approved as a PET tracer by the FDA
in June 2016 and allows whole-body imaging of cell surface
expression of somatostatin receptors (SSTRs). Since then it has
become a functional imaging technique that is a mainstay in the
initial diagnostic work-up and staging of NETs.
This imaging technique, however, has demonstrated pitfalls
which need to be considered. Physiological uptake of 68Ga-
DOTATATE occurs in a variety of tissues including the spleen,
adrenal glands, kidneys, pituitary glands, liver, salivary glands
and thyroid gland. SSTRs are also expressed on leucocytes and
macrophages, resulting in inflammatory processes sometimes being
misidentified with this imaging technique.
We present a case with a radiological image that could be
suggestive for a primary neuroendocrine tumor with desmoplastic
reaction. 68Ga-DOTATATE showed no remarkable uptake in the
central mass, but only faint uptake in the surrounding desmoplastic
reaction. The final diagnosis on histological examination, was
an inflammatory reaction surrounding biliary pigment.
Olmesartan induced enteropathy affecting the entire gastrointestinal tract: a case report
Olmesartan, a well-known and powerful antihypertensive
drug, was first described to cause enteropathy in 2012. A possible
mechanism may be inhibition of the intestinal immune suppressive
effect of transforming growth factor-beta (TGF-β), with a
consequential increase of intestinal T-cell inflammation.
We present the case of a 60-year-old woman who developed
large volume, watery diarrhoea with 8kg weight loss only two
weeks after starting olmesartan 20mg daily with a secondary mild
acute kidney insufficiency and hypokalaemia. Coeliac serology was
negative. Endoscopy revealed no macroscopic lesions. Histology
showed increased gastric, duodenal, ileal and colonic intraepithelial
lymphocytes with partial duodenal villous atrophy, hence affecting
the entire gastrointestinal tract.
After cessation of olmesartan, symptoms improved within a
week; therefore a diagnosis of olmesartan induced enteropathy was
made. Extra immunohistochemical stains to further investigate the
underlying pathophysiology were inconclusive.
A curious presentation of Crohn’s disease with pulmonary involvement: a case report
Crohn’s disease (CD) is a chronic inflammatory bowel disease often presenting with extraintestinal manifestations. However, pulmonary involvement in CD is quite rare. We here report a case of CD with pulmonary manifestation as the first presenting sign. Thus, immune-mediated inflammatory disorders such as CD should always be kept in the differential list in case of unusual clinical symptoms or radiological signs of idiopathic pulmonary presentations.
Olmesartan induced weight loss and small vessel vasculitis
This case report describes a 52-year-old male patient with important weight loss, fatigue, diarrhea and a skin eruption since 1 year. Olmesartan-induced enteropathy and skin vasculitis were diagnosed. The onset of symptoms occurred almost two years after the initiation of the angiotensin receptor blocker therapy. There was a total resolution of the symptoms after the cessation of olmesartan. Although sprue-like enteropathy and cutaneous vasculitis are very rare, clinicians should be aware of those potential adverse events, even years after the initiation of an angiotensin II receptor blocker.